Utah, 2013Flash Flood in Utah, August 27, 2013
August 27, 2013 · NWS GJT · 1 event in 1 county or zone
Moisture rich thunderstorms from the monsoonal flow moved into southeast Utah again on August 27th and brought flash flooding around the La Sal area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture rich thunderstorms from the monsoonal flow moved into southeast Utah again on August 27th and brought flash flooding around the La Sal area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 27, 9:47 AM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 27, 9:47 AM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1047 AM MDT TUE AUG 27 2013
.UPDATE...
ISSUED AT 915 AM MDT TUE AUG 27 2013
12Z/27 KGJT SOUNDING WAS STILL IMPRESSIVELY MOIST WITH 1.31 INCHES
PRECIPITABLE WATER...THOUGH DRYING WAS EVIDENT ABOVE 5H. SPC
MESOSCALE ANALYSES AND DERIVED GOES PW INDICATED MOIST TONGUE
REMAINED OVER SOUTHEAST AND EAST-CENTRAL UTAH. SUSPECT DRYING
PROMISED IN PREVIOUS RUNS WILL CONTINUE TO TREND SLOWER. EXPECT
AMPLE LOW LEVEL MOISTURE COMBINED WITH DECREASING CLOUDS DURING
THE LATTER PART OF THE MORNING WILL RESULT IN NUMEROUS MOUNTAIN
THUNDERSTORMS. NORTHERLY FLOW SHOULD CARRY STORMS OVER ADJACENT
VALLEYS AND THOUGH THESE STORMS WILL BE MOVING ALONG AT A DECENT
CLIP...EXPECT PRECIPITATION RATES WILL BE EXCESSIVE. GIVEN
ANTECEDENT MOISTURE AND FLASHY NATURE OF THE SLICK ROCK REGIONS IN
THE CANYON COUNTRY BELIEVE THERE IS A HIGH POTENTIAL FOR LOCALIZED
FLASH FLOODING. CONSEQUENTLY...ISSUED A FLASH FLOOD WATCH FOR EAST-
CENTRAL AND SOUTHEAST UTAH FROM NOON THROUGH 8 PM.
UPDATE ISSUED AT 646 AM MDT TUE AUG 27 2013
SOME CONVECTION POPPED UP OVER THE UNCOMPAHGRE PLATEAU THIS
MORNING WHILE ANOTHER AREA OF SHOWERS AND STORMS IS AFFECTING
FRUITA AND AREAS WEST. BUMPED UP POPS TO ACCOUNT FOR THIS
UNEXPECTED ACTIVITY. BRIEF HEAVY RAIN AND SOME LIGHTING CAN BE
EXPECTED FROM THIS STORMS.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 318 AM MDT TUE AUG 27 2013
HIGH PRESSURE CONTINUES BUILDING IN AS SEEN ON WATER VAPOR WITH
THE MOISTURE PLUME REMAINING OVER AZ AND UT AND TO SOME EXTENT SRN
NM. FORECAST PWATS ARE ALSO ON A DOWNWARD TREND THOUGH 1 INCH IS
STILL HIGH FOR THE DESERT SW WHICH WILL ALLOW ANOTHER ROUND OF
STORMS TO FIRE TODAY. UPPER LEVEL SUPPORT HAS WEAKENED SOME BUT
EVEN SO...THOSE STORMS THAT FIRE WILL MOST LIKELY BE HEAVY RAINERS
WITH SOME GUSTY OUTFLOW WINDS. EASTERN UTAH LOOKS FAVORED AS DOES ALL
HIGHER TERRAIN IN WRN COLORADO. ALLOWED FLOOD WATCH TO EXPIRE
OVERNIGHT AS WIDESPREAD FLOODING CONCERNS HAVE DIMINISHED HOWEVER
THIS IS NOT TO SAY THAT WE ARE OUT OF THE WOODS YET. ANY STORMS OR
SHOWERS THAT SET UP OVER PREVIOUSLY SATURATED GROUND WILL
CERTAINLY INCREASE THE CHANCE FOR SOME FLASH FLOODING TO OCCUR.
MINIMAL FLOODING CONCERNS FOR STORMS THAT SETUP OVER THE
CONTINENTAL DIVIDE AS THAT AREA HAS SEEN LITTLE PRECIP OVER THE
LAST FEW DAYS. ONE CAVEAT IS BURN SCARS WHICH...AS ALWAYS...WILL BE
MORE PRONE TO FLASH FLOODING DUE TO HYDROPHOBIC SOILS AND LACK OF
VEGETATION. EXPECT MORE SUN TODAY WITH TEMPERATURES REBOUNDING
SOMEWHAT.
DRIER AIR CIRCULATING AROUND AN UPPER HIGH CENTERED OVER KS/MO WILL
CONTINUE PUSHING INTO OUR AREA TONIGHT AND WEDNESDAY. EXPECT
PRECIPITATION TO DIMINISH THIS EVENING AFTER SUNSET WITH THE LOSS OF
HEATING. AN EASTERLY WAVE OVER TX WILL ROTATE CLOCKWISE AROUND THIS
HIGH...MOVING NORTH THROUGH SE CO WEDNESDAY. WHILE DYNAMICS
ASSOCIATED WITH THIS FEATURE WILL STAY TO OUR EAST...ASSOCIATED
MOISTURE AND CONVERGENT FLOW WILL PUT THE BEST CHANCE OF THUNDERSTORMS
ALONG THE DIVIDE ON WED. THE CHANCE OF PRECIPITATION THEN DECREASES
MOVING WESTWARD.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 318 AM MDT TUE AUG 27 2013
THE UPPER HIGH WILL BE IN THE PROCESS OF RE-CENTERING OVER THE
CENTRAL ROCKIES AND DESERT SOUTHWEST THURSDAY. MOISTURE TRAPPED
UNDER THE HIGH SHOULD STILL PRODUCE SOME DIURNALLY DRIVEN AFTERNOON
THUNDERSTORMS MAINLY OVER THE MTNS ON THURSDAY...SO WILL LEAN POPS
TOWARD CLIMATOLOGY. TEMPS A FEW DEGREES WARMER THAN WED.
EXPECT AFTERNOON SHOWERS AND STORMS TO CONTINUE FOR THE REST OF
THE LONG-TERM FORECAST. THE ONLY CONCERN WILL BE AN APPROACHING
SYSTEM THAT WILL COME ASHORE OVER OREGON/WASHINGTON THURSDAY
NIGHT. EVEN THOUGH ASSOD PRECIP WITH THIS SYSTEM WILL STAY WELL
TO THE NW...IT WILL FLATTEN THE RIDGE AND AS IT DOES SO...CAUSE
MONSOONAL MOISTURE TO ONCE AGAIN TARGET OUR AREA. MODELS FAIRLY
CONSISTENT WITH THIS SCENARIO SO MEDIUM CONFIDENCE THAT WE CAN
EXPECT AN UPTICK IN CONVECTION SATURDAY THROUGH MONDAY...JUST IN
TIME FOR THE LABOR DAY WEEKEND. TEMPS WILL RUN A FEW DEGREES
WARMER THAN CLIMO AND THEN START DROPPING THROUGH THE WEEKEND AS
CLOUDS INCREASE DUE TO SAID MOISTURE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1047 AM MDT TUE AUG 27 2013
DEEP MOISTURE WILL FUEL ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. STORMS WILL BE MOST NUMEROUS
OVER THE HIGHER TERRAIN WITH SCATTERED CELLS MOVING OVER ADJACENT
VALLEYS TO THE NORTH. CONSEQUENTLY...EXPECT AREAS OF MOUNTAIN
OBSCURATION FROM 18Z THROUGH 03Z IN HEAVY RAIN WITH OUTFLOW WIND
GUSTS FROM 30 TO 40 MPH. GIVEN THE SCATTERED NATURE OF
THUNDERSTORM ACTIVITY...AIRPORTS ACROSS THE REGION FACE A 20 TO
35 PERCENT CHANCE OF EXPERIENCING BRIEF MVFR CIGS AND VSBY IN
HEAVY RAIN WITH IFR CONDITIONS POSSIBLE IN EXCESSIVELY HEAVY
CELLS. CONDITIONS IMPROVE AFTER 03Z WITH A FEW STORMS LINGERING
OVER THE AREA THROUGH 09Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...FLASH FLOOD WATCH UNTIL 8 PM MDT THIS EVENING FOR UTZ022-025-
027>029.
&&
UPDATE...NL
SHORT TERM...TGR/JAD
LONG TERM...JAD/TGR
AVIATION...NLHazardous weather outlook, Aug 27, 4:54 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MDT TUE AUG 27 2013
COZ001>014-017>023-UTZ022>025-027>029-281200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
554 AM MDT TUE AUG 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MORE SHOWERS AND THUNDERSTORMS EXPECTED AGAIN TODAY WITH EASTERN
UTAH AND MOUNTAINOUS TERRAIN IN WESTERN COLORADO SEEING THE MOST
ACTION. FLOODING CONCERNS WILL BE HIGHEST FOR EASTERN UTAH AND
SOUTHWESTERN COLORADO WHERE RAIN HAS FALLEN OVER THE LAST TWO
DAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AFTERNOON THUNDERSTORMS AND RAINSHOWERS ARE EXPECTED THROUGH
MONDAY WITH AN UPTICK IN COVERAGE FOR THE LABOR DAY WEEKEND AS
MONSOONAL FLOW BRINGS IN MORE MOISTURE TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Aug 27, 10:28 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 AM MDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD NATURAL BRIDGES 37.61N 109.98W
08/27/2013 SAN JUAN UT PARK/FOREST SRVC
FLASH FLOODING OCCURRED MONDAY NIGHT IN WHITE AND
ARMSTRONG CANYONS...MINOR IMPACT TO ROADS AND TRAILS
&&
EVENT NUMBER GJT1301441
TBSpecial weather statement, Aug 27, 12:28 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
128 PM MDT TUE AUG 27 2013
UTZ028-029-272015-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT-
128 PM MDT TUE AUG 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN COUNTY UNTIL
215 PM MDT...
AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTHWEST OF MONTICELLO...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEEDLES VISITOR CENTER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3831 10959 3817 10936 3799 10966 3808 10979
JM
Flash Flood, San Juan
- When
- August 27, 2:30 PM MST to 7:00 PM MST
- Where
- San Juan County, 9.11 mi NW of Monticello Arpt to 7.42 mi NW of Monticello Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.011, -109.481
A Canyonlands National Park ranger observed flooding as Indian Creek increased to a depth of 5 feet at the bridge on Highway 211, just east of the park. Boulders could be heard rolling in the strong current. Dirt roads in the area were impassable due to the deep and fast flowing water that inundated them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 27 to 31, 20131 death · 21 injured · 3 events
- Lightning Strike in Wisconsin, August 27, 2013$1.0 million · 1 event
- Flash Flooding and Debris Flow in Utah, August 27 to 31, 2013$55,000 · 69 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 27, 2013$20,000 · 1.75 in hail · 8 events
- Flash Flood and Flooding in South Dakota, August 27 to 28, 2013$20,000 · 1 in hail · 6 events
- Damaging Wind in Michigan, August 27, 2013$25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 27 to 28, 20131 in hail · 18 events
- Drought in Missouri, August 27 to 31, 201315 events
- Tornadoes in Michigan, August 27, 2013$15,000 · EF0 · 2 events
- Drought in Texas, August 27 to 31, 2013$9,000 · 5 events
- Hail and Damaging Winds in Wisconsin, August 27, 20131.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 27, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533846.